Some second-derivative-free variants of Halley’s method for multiple roots. (English) Zbl 1181.65070

The authors discuss the problem of finding a multiple root of a nonlinear equation using iterative methods. The authors propose two new families of third-order iterative methods based on the known Halley’s method for simple roots. The first family of methods is obtained from Halley’s method by replacing the second derivative with a finite difference between the first derivatives. The second family of the proposed methods is obtained also from Halley’s method by a modification of the algorithm with a new approximation formed by the function instead of its first derivative.
Both families of the new methods are free of second derivatives. One of the families requires one evaluation of the function and two of its first derivative per iteration, and the other family requires two evaluations of the function and one of its first derivative. By introducing three new parameters, the algorithms are modified again, so that the methods are of third-order convergence in case of a multiple root. Many concret methods belonging to these families of methods are specified. Numerical examples are performed using the new methods and comparison with other iterative methods of third-order are presented.


65H05 Numerical computation of solutions to single equations
Full Text: DOI


[1] Traub, J.F., Iterative methods for the solution of equations, (1964), Prentice Hall New Jersey · Zbl 0121.11204
[2] Hansen, E.; Patrick, M., A family of root finding methods, Numer. math., 27, 257-269, (1977) · Zbl 0361.65041
[3] Victory, H.D.; Neta, B., A higher order method for multiple zeros of nonlinear functions, Int. J. comput. math., 12, 329-335, (1983) · Zbl 0499.65026
[4] Dong, C., A basic theorem of constructing an iterative formula of the higher order for computing multiple roots of an equation, Math. numer. sinica, 11, 445-450, (1982) · Zbl 0511.65030
[5] Dong, C., A family of multipoint iterative functions for finding multiple roots of equations, Int. J. comput. math., 21, 363-367, (1987) · Zbl 0656.65050
[6] Osada, N., An optimal multiple root-finding method of order three, J. comput. appl. math., 51, 131-133, (1994) · Zbl 0814.65045
[7] Neta, B., New third order nonlinear solvers for multiple roots, Appl. math. comput., 202, 162-170, (2008) · Zbl 1151.65041
[8] Neta, B.; Johnson, A.N., High order nonlinear solver for multiple roots, Comput. math. appl., 55, 2012-2017, (2008) · Zbl 1142.65044
[9] Chun, C.; Neta, B., A third-order modification of newton’s method for multiple roots, Appl. math. comput., (2009) · Zbl 1162.65342
[10] Chun, C.; Bae, H.J.; Neta, B., New families of nonlinear third-order solvers for finding multiple roots, Comput. math. appl., 57, 1574-1582, (2009) · Zbl 1186.65060
[11] Halley, E., A new exact and easy method of finding the roots of equations generally and without any previous reduction, Phil. trans. roy. soc. London, 18, 136-148, (1694)
[12] Ezquerro, J.A.; Hernández, M.A., A uniparametric Halley-type iteration with free second derivative, Int. J. pure appl. math., 6, 1, 103-114, (2003) · Zbl 1026.47056
[13] Ezquerro, J.A.; Hernández, M.A., On Halley-type iterations with free second derivative, J. comput. appl. math., 170, 455-459, (2004) · Zbl 1053.65042
[14] Kou, Jisheng; Li, Yitian; Wang, Xiuhua, Modified halley’s method free from second derivative, Appl. math. comput., 183, 704-708, (2006) · Zbl 1109.65047
[15] W. Gautschi, Numerical Analysis: An Introduction, Birkh\(\ddot{a}\)user, 1997.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.